Coumadin Skin Necrosis: Clinical Manifestations
One or more well-circumscribed areas of painful edema with peau d'orange appearance typically appear over areas of subcutaneous fat deposition, such as buttocks, thighs, abdomen, and breasts. Petechiae, ecchymosis, and irregular necrosis with an erythematous halo subsequently appear in these sites, followed rapidly by the development of hemorrhagic bullae. Necrotic areas may slough with formation of deep ulcerations.
Coumadin Skin Necrosis: Differential Diagnosis
The differential diagnosis of coumadin skin necrosis is complex and includes such diverse entities as:
1. Purpura fulminans
2. Ulcers secondary to vasculitis, pressure, pyoderma gangrenosum, arterial or venous disease
3. Infection caused by Pseudomonas or opportunistic fungi
4. Inflammatory breast cancer
5. Embolic phenomenon
6. Heparin induced skin necrosis
Coumadin Skin Necrosis: Etiology and Epidemiology
Coumadin skin necrosis is most commonly seen in women (9:1 female:male ratio). This entity occurs in only 0.01% to 0.1% of patients treated with coumadin (warfarin sodium). The loading dose of coumadin is thought to lower levels of Protein C, an anticoagulant, more quickly than other procoagulant factors, thereby inducing a hypercoagulable state. Heparin very rarely induces a similar picture of skin necrosis at injection sites and distant sites.
Coumadin Skin Necrosis: Treatment
Coumadin skin necrosis can be prevented: therapeutic heparinization should be achieved prior to coumadin therapy and continued until a therapeutic PT is attained. Large loading doses of coumadin should be avoided. Vitamin K, fresh frozen plasma, and high dose intravenous heparin should be immediately initiated. More than 50% of cases require surgical debridement which may include mastectomy or amputation. Many advocate discontinuing coumadin, although this has little effect on the course. Heparin may be continued for long-term treatment if necessary.
With extreme caution, coumadin may be utilized in the future, but close management by a hematology team experienced in coumadin skin necrosis is recommended.